Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Binghamton, NY

August 14, 2018Susquehanna County, Pennsylvania; Broome County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 14, 2018, 9:01 AM EDT for Susquehanna County, Pennsylvania; Broome County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 9:01 AM EDT (13:01 UTC)
Expired
Aug 14, 2018, 3:00 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 22 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS51 KBGM 141301
FFWBGM
NYC007-PAC115-141900-
/O.NEW.KBGM.FF.W.0046.180814T1301Z-180814T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
901 AM EDT TUE AUG 14 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Broome County in central New York...
  Northwestern Susquehanna County in northeastern Pennsylvania...

* Until 300 PM EDT Tuesday.
  
* At 857 AM EDT, gauge reports indicated thunderstorms producing 
  heavy rain will cause the Choconut Creek to flood rapidly. The 
  Choconut Creek will reach between 10 and 11 feet by 11 am. This 
  will lead to widespread significant flooding on the Choconut 
  Creek. This is a dangerous situation. If you live along the 
  Choconut Creek, heed all evacuation orders. Act quickly to protect 
  your life and property. 

* Some locations that will experience flash flooding along the Choconut 
  Creek include...Vestal Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4205 7598 4193 7594 4193 7605 4205 7606

$$

DJN
1 follow-up statement
353 
WGUS71 KBGM 141640
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1240 PM EDT TUE AUG 14 2018

NYC007-PAC115-141900-
/O.CON.KBGM.FF.W.0046.000000T0000Z-180814T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Susquehanna PA-
1240 PM EDT TUE AUG 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
SOUTHWESTERN BROOME AND NORTHWESTERN SUSQUEHANNA COUNTIES...

At 1238 PM EDT, gauge reports indicated Choconut Creek has crested 
and was falling now. There was still flooding issues along the 
Choconut Creek. Residences along the Choconut Creek should heed all 
evacuations and take quick action to protect life and property.  

Some locations that will experience flooding along the Choconut Creek 
include...
Vestal Center and Vestal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4205 7598 4193 7594 4193 7605 4205 7606

$$
NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:52 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 14, 7:52 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
752 AM EDT Tue Aug 14 2018

.SYNOPSIS...
Low pressure continues to track over the region today with
rounds of heavy showers leading to some flash flooding this
morning, and another round of showers and storms this afternoon
and evening. A weak frontal boundary will be north of the
region through the middle of the week which will be followed by
a cold frontal passage on Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
430 am update...
Main concerns in the near term remain focused around the ongoing
threat of flooding from heavy rain today on top of already saturated
surfaces.

A Flash Flood Watch remains in effect today and has been extended
through this evening to account for the potential of additional
afternoon/evening convection producing locally heavy rainfall.

Large cut-off upper low over NY/PA this morning will continue to
rotate slowly ewd today and combine with rich source of deep
layer moisture to produce steady rain showers...with embedded
heavier bursts this morning. An area of divergence aloft is
enhancing the large-scale lifting, and weak instability is
helping to generate moderate elevated convection across
w-central NY...in the central Finger Lakes region this morning.
The continuous supply of moisture from the east...with 1.75-2
inch PWATs advecting in...aligned with the upper level support
and corridor of instability will remain quasi-stationary through
a good portion of the rest of the morning and allow for the same
areas to see a steady dose of moderate to heavy rain. Have
already seen a few reports of around 1 inch in a couple
hours...and 2.5 inches in about 3 hours. These rainfall rates
will likely be too much to handle in saturated soils and lead to
nearly instant runoff and localized flooding issues.

The area we are watching this morning is from Seneca Falls to
Watkins Glen into to ne Steuben county. Around 1 to 3 inches has
fallen since late last evening, and another batch of mod-hvy
rain to the north appears to be taking aim at this area in the
next 3 to 4 hours, which will likely cause further flooding
issues in srn Seneca, ern Yates and nrn Schuyler counties.

The threat for additional rain will continue this morning for
all other locations of central NY and ne PA...with slow moving
storms producing brief heavy bursts. However, the next round
this afternoon and evening will need to be watched closely as
the boundary layer destabilizes and more convection develops.
The upper low should start to pick up movement later today,
which may give the storms enough motion to help mitigate the
heavy rain/flash flooding threat. The concern later today will
be with the short-duration heavy rainfall rates...where a quick
0.5 to 1 inch in an hour or less will worsen any on-going
problems. Heavy rain will be possible anywhere across central NY
and ne PA, but the areas of concern will continue to be the
central srn tier and Catskills in NY and all of ne PA where most
surfaces are fairly saturated.

Rain showers and thunderstorms should taper off later this
evening as the system pulls out to the east. A few light rain
showers may linger tonight with patchy fog as well.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
430 am update...
Weak high pressure will build in on Wednesday, and allow much of
the region to dry out, at least during the morning hours before
afternoon heating allows for a few scattered showers and weak
storms. Air mass should be fairly dry aloft, so not expecting
any significant heavy rain threat.

Convection should dissipate quickly Wed evening with quiet
weather through most of the night Wed night. The next system
begins to push in from the west Thursday with showers and storms
increasing in coverage and probability through the day.
Temperatures Wed and Thur should be warm with highs in the 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
3 AM update...

More unsettled weather this period especially early. A progressive
upper level trough moves from the Midwest Thursday night into our
area Saturday. Ahead of this trough will be a surface low that
passes just to the north but multiple fronts will pass through.
Timing of the fronts will be critical to how strong thunderstorms
will be and how much rain falls. At this time, models have an
afternoon warm front and evening cold front. With deep southwest
flow ahead of the front precipitable water values peak around 2
inches. More flash flooding is possible. Lows will be in the 60s
with highs Friday in the 80s. Another humid day with dewpoint
temperatures around 70.

The rest of the days, lower chances of showers and thunderstorms but
still some with the upper level trough weakening but stalling on the
east Coast. Surface high pressure tries to build in but might not
succeed with the cold air aloft. These days mainly scattered to
isolated afternoon showers. Highs around 80 and lows around 60.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
740 am update...

Areas of moderate rain showers, and possibly even thunderstorms
will continue today. Ceilings and vsbys could vary widely
especially at ELM, ITH and AVP early. Generally MVFR conditions
will slowly improve to VFR late today and evening. Some clearing
tonight will lead to fog and fuel alternate cigs late. Possibly
lower conditions in south central NY where the better rain is.

Northwest at 4 to 8 kts becoming light and variable tonight..

Outlook...

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and thunderstorms.

Saturday...Primarily VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through this evening for NYZ022>025-044>046-
     055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJT
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Aug 14, 3:39 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
339 AM EDT Tue Aug 14 2018

NYZ009-015>018-036-037-150745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
339 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area today, some of which may
contain very heavy rain. This heavy rain may cause minor flooding of
low lying areas and culverts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-150745-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
339 AM EDT Tue Aug 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 14, 5:45 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      1 W LODI STATION        42.62N 76.88W
08/14/2018                   SENECA             NY   911 CALL CENTER

            REPORT OF WOMAN TRAPPED IN CAMPER. MULTIPLE
            WATER RESCUES REPORTED.

&&

BJT
Local storm report, Aug 14, 5:48 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     FLASH FLOOD      1 W LODI STATION        42.62N 76.87W
08/14/2018                   SENECA             NY   911 CALL CENTER

            6 VEHICLES AND 2 CAMPERS WASHED DOWN MILL
            CREEK.

&&

BJT
Local storm report, Aug 14, 5:53 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     FLASH FLOOD      LODI                    42.61N 76.83W
08/14/2018                   SENECA             NY   911 CALL CENTER

            ZODIAC RESCUES FOR PEOPLE TRAPPED IN HOUSES
            NEAR LODI.

&&

BJT
Local storm report, Aug 14, 6:38 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      HECTOR                  42.50N  76.87W
08/14/2018                   SCHUYLER           NY   EMERGENCY MNGR

            PEOPLE TRAPPED IN HOMES. RESCUES ONGOING. MANY ROADS
            FLOODED.

&&

JML
Local storm report, Aug 14, 8:03 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      NEW ALBANY              41.60N  76.44W
08/14/2018                   BRADFORD           PA   EMERGENCY MNGR

            MANY ROADS FLOODED. EVACUATIONS TAKING PLACE.

&&

JML
Local storm report, Aug 14, 8:21 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLASH FLOOD      WILMOT                  41.60N  76.32W
08/14/2018                   BRADFORD           PA   EMERGENCY MNGR

            ROADS FLOODED. EVACUATIONS TAKING PLACE.

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:13 PM EDTRiver Flood WarningBGMLackawanna24 hr
Aug 13, 9:39 PM EDTRiver Flood WarningBGMSusquehanna44 hr
Aug 13, 9:40 PM EDTRiver Flood WarningBGMWyoming41 hr
Aug 13, 10:32 PM EDTAreal Flood AdvisoryBGMLackawanna, Pike, Wayne3 hr
Aug 14, 6:15 AM EDTFlash Flood WarningBGMBradford9 hr
Aug 14, 6:50 AM EDTFlash Flood WarningBGMWyoming3 hr
Aug 14, 7:18 AM EDTFlash Flood WarningBGMSusquehanna9 hr
Aug 14, 7:45 AM EDTFlash Flood WarningBGMBradford, Susquehanna8 hr
Aug 14, 8:04 AM EDTRiver Flood WarningBGMBradford6 hr
Aug 14, 9:27 AM EDTFlash Flood WarningBGMSusquehanna, Wayne6 hr
Aug 14, 9:36 AM EDTFlash Flood WarningBGMBradford6 hr
Aug 14, 9:43 AM EDTFlash Flood WarningBGMWyoming6 hr
Aug 14, 1:59 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming4 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMBradford31 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMBradford29 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMWyoming32 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMLuzerne44 hr
Aug 14, 3:39 PM EDTAreal Flood WarningBGMBradford, Susquehanna, Wyoming6 hr
Aug 14, 7:49 PM EDTFlash Flood WarningBGMBradford, Susquehanna5 hr
Aug 13, 9:03 PM EDTAreal Flood AdvisoryBGMBroome, Tioga, Tompkins3 hr
Aug 13, 10:19 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
Aug 14, 2:56 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Seneca, Steuben, Tompkins, Yates3 hr
Aug 14, 4:15 AM EDTFlash Flood WarningBGMSchuyler, Seneca, Yates12 hr
Aug 14, 5:24 AM EDTFlash Flood Warning EmergencyBGMSchuyler, Seneca, Yates3 hr
Aug 14, 5:59 AM EDTAreal Flood AdvisoryBGMCayuga, Seneca, Yates3 hr
Aug 14, 7:08 AM EDTFlash Flood WarningBGMChemung, Schuyler9 hr
Aug 14, 11:46 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland3 hr
Aug 14, 1:18 PM EDTRiver Flood WarningBGMBroome, Tioga26 hr
Aug 14, 4:44 PM EDTAreal Flood AdvisoryBGMOnondaga2 hr
Aug 14, 5:29 PM EDTAreal Flood AdvisoryBGMDelaware73 min
Aug 14, 5:31 PM EDTAreal Flood AdvisoryBGMDelaware71 min
Aug 14, 5:56 PM EDTAreal Flood AdvisoryBGMChenango3 hr
Aug 14, 6:47 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins3 hr
Aug 14, 6:52 PM EDTAreal Flood AdvisoryBGMChenango, Madison, Oneida3 hr
Aug 14, 6:58 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga3 hr
Aug 14, 7:16 PM EDTFlash Flood WarningBGMBroome, Tioga, Tompkins5 hr
Aug 14, 7:21 PM EDTSpecial Weather StatementBGMMadison54 min
Aug 14, 7:27 PM EDTAreal Flood AdvisoryBGMOneida89 min
Aug 14, 7:33 PM EDTFlash Flood WarningBGMChenango, Madison, Oneida, Otsego4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.